Environmental and Toxicological Emergencies Flashcards
6 cards from real CFRN practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Environmental and Toxicological Emergencies flashcards as text
A farm worker is found confused and diaphoretic after a pesticide exposure. The patient has pinpoint pupils, is drooling, and has audible wheezing. These findings are consistent with a cholinergic crisis. What is the priority medication to administer to manage the life-threatening respiratory symptoms?
Answer: Atropine
The patient is exhibiting signs of a severe cholinergic toxidrome (DUMBELS: Diarrhea, Urination, Miosis, Bronchorrhea/Bronchospasm, Emesis, Lacrimation, Salivation) from organophosphate poisoning. The most immediate life-threatening symptoms are the 'killer Bs' - bronchorrhea and bronchospasm. Atropine is a competitive antagonist at muscarinic receptors and is the first-line treatment to dry secretions and reverse bronchoconstriction, thereby improving oxygenation and ventilation. While Pralidoxime is also an essential antidote that reactivates acetylcholinesterase, atropine must be given first or concurrently to manage the critical respiratory effects.
A family of three is rescued from a house fire. All are awake but complain of severe headaches and dizziness. The pulse oximeter reads 99% on room air for all three patients. Which of the following is the most critical initial intervention for suspected carbon monoxide (CO) poisoning?
Answer: Administer 100% high-flow oxygen via a non-rebreather mask.
The definitive initial treatment for carbon monoxide poisoning is the administration of 100% high-flow oxygen. This intervention significantly decreases the half-life of carboxyhemoglobin by competitively displacing CO from hemoglobin. Standard pulse oximetry is unreliable and often falsely elevated in CO poisoning because it cannot differentiate between oxyhemoglobin and carboxyhemoglobin, making clinical suspicion and immediate oxygen administration paramount.
A patient with a history of depression is transported after an intentional overdose. The ECG reveals a sinus tachycardia at 120 bpm, a QRS duration of 140 ms, and a prominent R wave in lead aVR. This presentation is highly suggestive of toxicity from which drug class, and what is the indicated treatment?
Answer: Tricyclic antidepressant (TCA) toxicity, requiring sodium bicarbonate.
The ECG findings of sinus tachycardia, a widened QRS complex (>100 ms), and a terminal R wave in aVR are classic signs of cardiotoxicity from a tricyclic antidepressant (TCA) overdose. TCAs block fast sodium channels in the myocardium, leading to these conduction delays. The first-line treatment is intravenous sodium bicarbonate, which helps overcome the sodium channel blockade and increases serum pH, reducing the amount of active drug.
A hiker is found unconscious in a cold environment with a core body temperature of 29°C (84.2°F). The patient has a weak, slow pulse and shallow respirations. Which rewarming strategy is most appropriate for this patient during transport?
Answer: Administration of warmed, humidified oxygen and warmed IV fluids.
In moderate to severe hypothermia (core temp <32°C), the priority is active core rewarming. Administering warmed, humidified oxygen and warmed intravenous fluids provides heat directly to the patient's core. This method helps prevent 'rewarming shock' or 'afterdrop,' a dangerous phenomenon where cold, acidotic blood from the periphery returns to the central circulation, potentially causing a further drop in core temperature and precipitating ventricular fibrillation. Active external rewarming of the extremities should be avoided until the core temperature begins to rise.
A patient presents with a rattlesnake bite to the right lower leg. The area is markedly swollen and ecchymotic, and the patient is tachycardic and hypotensive. Which of the following interventions is the definitive treatment for this envenomation?
Answer: Administration of Crotalidae polyvalent immune Fab (antivenom).
The definitive treatment for a significant North American pit viper (Crotalidae family, including rattlesnakes) envenomation with systemic signs (hypotension, tachycardia) and progressive local tissue damage is the administration of antivenom, such as Crotalidae polyvalent immune Fab (CroFab). Interventions like tourniquets, incision and suction, and the application of ice are contraindicated, as they are ineffective and can worsen tissue damage.
Which of the following clinical findings is the most reliable differentiating factor between heat stroke and heat exhaustion?
Answer: Altered mental status
The hallmark sign that distinguishes heat stroke from heat exhaustion is central nervous system dysfunction, or altered mental status. Patients with heat stroke may present with confusion, delirium, combativeness, seizures, or coma. While patients with heat exhaustion may be dizzy or weak, their sensorium is intact. Tachycardia, weakness, and elevated temperature are present in both conditions, but the neurological compromise defines heat stroke as a true life-threatening emergency.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- bcen.org — Renewal, fees, score validity, test delivery, exam format, retake policy, test dates, time limit, eligibility, score release · verified Oct 2026